NRAS
21,401 members25,116 posts

Bruises!

Does anyone else bruise very easily? I find that I have huge bruises, sometimes for unknown reasons and sometimes from small things like my dog jumping on me (yes, he needs to be trained!) or even by just swimming in the lake.

I wonder if it is because of any medication. I have been on mtx for about 14 years. Mtx usually turns out to be the culprit most times, I wonder if it is the same with the bruises too. I am also on sulfasalazine, hydroxychloroquine, celecoxib and folic acid.

33 Replies
oldestnewest

Oh yes! But mine was much worse in the very beginning when they gave me prednisone as a bridge. Won't touch the stuff now.

I have since started taking other supplements like extra vitamin C and zinc along with a few more that may or may not be helping but it's been better. I've also reduced my dose of MTX so as you mentioned perhaps all roads lead to MTX?....

2 likes
Reply

Yup, sure looks like it. I can't reduce my dose of mtx though. It would be wonderful if I could. I'll try some multivitamins and see if that helps.

2 likes
Reply

Bruising is one of the symptoms you should check with your doc about if you are on mtx. Perticularly if this is something new(?) Better safe than sorry😊

3 likes
Reply

True, I'll bring it up with my doc at my next visit

1 like
Reply

I get bruises all over my legs and for no reason at all.xxx

2 likes
Reply

Sorry to hear that :(

1 like
Reply

I only have to knock my legs and it is bruised. So darling know your not alone.xxxxx

1 like
Reply

I'm glad i'm not alone, but I am also sorry that so many others are facing this issue. When the bruises are visible, it's hard to explain to people when they ask what happened, because "I don't know" doesn't seem like an acceptable response most times :D

3 likes
Reply

You are no alone I am an ex body builder who stop the HLAB27 start in my 24 year of age after I suffer from this disorder stay positive no one is defeated unless defeat accept as a reality be brave I try all I use low doses of Methotrexate sulphazaline folic acid I was on Enbrel But was stop due to thyroid removal life goes on be happy and do activities swimming good diet and avoid fear that s life TJK

Reply

I'm only on 10mg MTX but I've got sooo many bruises, as you say, some you know when it's been caused but others...... I've even got one on the underside of one of my boobs! Goodness only knows how I got that one!!! Clemmie

3 likes
Reply

That surely is a curious location! I am now on 10mg as well. I usually get them on my thighs. I have 2 big ones at present for no reason, and a huge one on my knee because of a minor fall. I read somewhere that it could be because of iron deficiency anemia as well. I'll see what the doc says the next time I see her.

1 like
Reply

Hi, I have been on MTX 4 years now and like you i seem to bruise very easily but the thing i have noticed is they don't seem to clear up i am now still full of what looks like scaring from various kinds of scratches that sort of thing and i had a rash last year even though the rash cleared up eventually it left dark coloured marks on my arm which look as if they are permanant so i think this is a combination of low immune system and the meds but i reckon i can live with that rather than stop the MTX.

All the best

2 likes
Reply

Mine clear up, but they take a few weeks to do so. You are right. I'd rather live with the bruises too. I stopped mtx in the past for 3 years and I'm facing the consequences in the form of finger deformities! :/

3 likes
Reply

I just have to slightly knock myself and a blood blister thing comes up and takes ages to go. Especially on lower arms and legs where the skin is thinner. I think it's due to the meds, the lowering of the immune system seems to affect the skin. I also get awful marks afterwards. I feel I've got the skin of someone in their 80s!

1 like
Reply

I should look into "skin thinning", too. I noticed especially, this winter. Thank you for pointing that out. I noticed someone else commenting on this.

I also think it's pointless to worry unnecessarily as someone else said, but excessive bruising means something, especially when you are on a rheumatic drug/have several rheumatic diseases. Casually ignoring these could cost you in a long run. It's telling you something is not right.

1 like
Reply

Yes I'm the same, the bruises just stay put, they fade a bit over time (ages!) but they don't go! M x

Reply

I also bruise very easily- large ones on my legs and small round ones on my arms. I've been on mtx and pred for 12 years.

2 likes
Reply

Gave up MTX some years ago but still get bruising. Sometimes I have no recollection of bumping into anything.

2 likes
Reply

Not on MTX but on hydroxychloroquine and I seem to bruise if someone looks sternly at me! I've been known to get bruises on my knees just from kneeling and on my ankles from having boots tied round them. Makes me wonder if it's the meds or the condition.

3 likes
Reply

Or a combination of both the meds and the condition!

1 like
Reply

You can just look at me and I bruise it seems. My GP said it's due to the Sulphasalazine. I have one bruise right now that has been there for at least a month. I'm going to ask my rheumy at upcoming appointment this week. Hopefully we all can get it figured out for sure. :)

2 likes
Reply

My legs are always covered in bruises patriclarly below the knee. I cannot ever recall knocking them against anything and it's put me off wearing shorts. I also get dark blood bruises on my lower arms which appear out of the blue. These appear regularly. Ive been on 20mg MTX for over 3 years.

They takes ages to disappear only to be replaced almost instantly...

I'm going on a cruise soon and shorts are going to be off my packing list never mind bathing suits!

Reply

I feel the same. But I love wearing shorts and dresses. I have tried covering them up a bit with makeup sometimes so that they are not as obvious but that doesn't work when going for a swim. I have resorted to coming up with adventurous reasons for the bruises, like rock climbing or something that I would never really do haha :)

1 like
Reply

I think that as long as you are having regular blood tests and regular check ups I would not worry about the bruises.

2 likes
Reply

Cool! I might just become fanciful about 'em too!mega lols M x

1 like
Reply

Life is too short to not enjoy the moment. We have had to set limits for ourselves on so many things. Short and bathing suits are important to have fun. There will be so many people and they will not notice. Go and enjoy.

1 like
Reply

This is really interesting as I looked in the mirror and had what looked liked something out of a horror movie with the biggest bruise down my left leg. I hadn't fallen of banged it or anything. I could touch it and even hit at it and didn't feel a thing. I went to doctor who called it 'random bruising' and went for blood tests. It eventually subsided then about a month or so I did fall but only hurt my left side of my bottom. The bruising all down my leg was literally black! I hadn't hurt my leg which was the interesting thing. Anyway, I get a letter from the doctor saying I am anaemic and was sent for more blood tests. I'm on beneali for my AS and not sure if I feel better for it to be honest.

This forum is a great source of comfort and gives me confidence. Thank you all for sharing.

Stephen

Reply

Was anything other than anemia revealed on the additional blood tests?

You are right, this forum is absolutely amazing when it comes to giving each other some comfort and confidence.

Reply

Hi there, I have also been stuck with R/A for 15yrs, and other problems warrant me being on Warfarin this in turn causes regular bruising, I am rarely without bruises on my arms and legs.

Tony

Reply

Sorry to hear that Tony :(

Reply

I get a lot of bruises & I'm not in mtx only Sulpasalazine & hydroxychloroquine. But then I do have low platelets & they're not yet sure what is causing it. Maybe you have low platelets & the mtx could be causing it?

Ganit 🙂

Reply

That could be it. I have an upcoming blood test. Hopefully, that will shed some light onto what's going on.

Reply

Let's hope so, good luck.

Ganit 🙂

Reply

You may also like...